Hail, Marinette
- When
- August 24, 3:28 PM CST to 3:29 PM CST
- Where
- Marinette County, 2.93 mi NNE of Peshtigo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.090, -87.730
Nickel size hail fell near Peshtigo.
Strong thunderstorms developed near the Michigan border along a frontal boundary during the afternoon and early evening hours on Wednesday (8/24). The strongest storm produced hail up to nickel size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Strong thunderstorms developed near the Michigan border along a frontal boundary during the afternoon and early evening hours on Wednesday (8/24). The strongest storm produced hail up to nickel size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 24, 2:44 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 344 PM CDT Wed Aug 24 2022 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Thursday Issued at 343 PM CDT Wed Aug 24 2022 Showers and thunderstorms continue to develop across far northeast Wisconsin this afternoon, as an area of showers and thunderstorms continues tracking east through western Wisconsin. The activity across northeast Wisconsin should continue through the early evening before dissipating or moving east around sunset while the activity to the west tracks through mainly north-central Wisconsin through the early evening hours. Meanwhile, another area of showers and thunderstorms coincident with a surface low is expected to develop across west- central Wisconsin and track east through central Wisconsin during the mid to late evening and through east-central Wisconsin during the overnight hours into Thursday morning. While the bulk of the activity is expected to track off to the east Thursday morning, showers and thunderstorms may linger behind the departing low for much of the day, eventually ending from northwest to southeast. The activity to the northeast isn't expected to be severe with modest MLCAPE values around 1000 J/kg along with bulk shear values of 20 to 25 knots. Further west the activity is moving into better instability across north-central Wisconsin but will still unimpressive bulk shear values. That being said CAPE profiles will be long and skinny with PWAT values around 1.5 inches, so localized flooding and heavy rain is possible. Later this evening some storms could be strong as they enter central Wisconsin given the initial MUCAPE values of 1000 to 1200 J/kg and slightly better bulk shear values approaching 30 knots; however, these values drop off precipitously as storms head east so any strong storms should dissipate quickly. Heavy rain and localized flooding will still be a concern overnight as PWAT values soar to 1.5 to 2 inches along with long skinny CAPE profiles. Abundant cloud cover will keep temperatures fairly warm tonight, with lows expected to range from around 60 across the north, with middle 60s across east-central Wisconsin. Highs on Thursday will be cooler with modest cold air advection and continued cloud cover and precipitation. Highs are expected to range from around 70 across the north, with middle 70s across central and east-central Wisconsin. .LONG TERM...Thursday Night Through Wednesday Issued at 343 PM CDT Wed Aug 24 2022 The potential for fog development Thursday night and shower and thunderstorm chances late this weekend into early next week are the main concerns for this forecast period. Thursday night through Saturday night...Showers will linger over east-central WI Thursday evening as a shortwave/trough departs. A surface high pressure system will then slide over the region from the northwest, and bring clearing skies and light winds. The combination of the clearing skies, light winds, and recent rainfall, should allow fog to develop across the forecast area, especially north and west of the Fox Valley. However, winds just above the surface may be "strong" enough to prevent fog from developing at the surface. This high pressure system will reside over the region for Friday before its slow departure on Saturday. Quiet conditions are expected for Friday with near normal high temperatures in the middle to upper 70s. WAA will begin to increase across western WI on Saturday ahead of an approaching shortwave/trough. Models suggest the shortwave/trough slowing down, keeping any showers and thunderstorms associated with the WAA out of the forecast area on Saturday. High temperatures on Saturday will be slightly above normal ranging from the middle 70s to low 80s, due to winds turning south/southwest. Despite the slow progression of the shortwave/trough, a few of the showers and thunderstorms may reach portions of central and north-central WI Saturday night. Rest of the extended...Beyond Saturday night, model guidance struggles to agree on a solution for the timing of the shortwave/trough and frontal passage, with an occurrence sometime Sunday or early next week. These timing differences have caused an increase in uncertainty for thunderstorms and if any thunderstorms could become severe. Regardless of the timing issues, models are indicating an increase in moisture near the surface, causing dew points to increase to the middle to upper 60s in central and east- central WI on Sunday, with upper 60s to low 70s on Monday. This increase in moisture would also raise the potential for heavy rainfall. Until details become clearer, will continue to monitor. && .AVIATION...for 18Z TAF Issuance Issued at 1228 PM CDT Wed Aug 24 2022 Showers and thunderstorms are expected to continue to develop across northeast WI this afternoon, then across most of the forecast area tonight. Among the TAF sites, it would appear that AUW/CWA would have the best chance of getting thunderstorms, mainly during the late evening and early overnight hours. The eastern TAF sites will mainly see showers during the overnight hours into Thursday morning, but thunderstorms will be possible but not high enough confidence to include in the TAFs. Further north, although RHI is expected to stay dry this afternoon, activity will be close enough to include VCSH and VCTS in the afternoon with showers later this evening into Thursday morning. Fog may accompany the showers over north central and central WI again tonight, along with low ceilings. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM.....Kurimski LONG TERM......Hykin AVIATION.......Kurimski
Hazardous Weather Outlook National Weather Service Green Bay WI 257 PM CDT Wed Aug 24 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 257 PM CDT Wed Aug 24 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms are expected across far northeast Wisconsin through early this evening. Pockets of heavy rainfall are anticipated, and a few strong storms may produce hail and gusty winds. The threat of thunderstorms will overspread the entire forecast area tonight, but the main area of focus for heavy rainfall should be south of Highway 29, where localized minor urban flooding may occur. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There is a chance of thunderstorms on Thursday, but severe weather is not expected. There is also a chance of thunderstorms late this weekend and early next week. It is too early to discern whether any of these storms may become severe. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report rainfall amounts in excess of one inch and any flooding to the National Weather Service in Green Bay. LMZ521-522-541>543-252000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 257 PM CDT Wed Aug 24 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Any storm could be hazardous to mariners. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There is a chance of thunderstorms Thursday and again late this weekend through early next week. Any storm could be hazardous to mariners. Kurimski/Hykin
Special Weather Statement
National Weather Service Green Bay WI
342 PM CDT Wed Aug 24 2022
WIZ073-242100-
Southern Marinette County WI-
342 PM CDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of central Marinette
County through 400 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Menominee, or 11 miles northwest of Marinette,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of central Marinette
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4528 8770 4527 8770 4526 8771 4524 8771
4523 8773 4522 8772 4520 8774 4519 8774
4519 8790 4528 8787 4530 8769
TIME...MOT...LOC 2040Z 273DEG 17KT 4522 8776
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowronskiSpecial Weather Statement
National Weather Service Green Bay WI
359 PM CDT Wed Aug 24 2022
WIZ073-242130-
Southern Marinette County WI-
359 PM CDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of southern Marinette
County through 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Menominee, or 10 miles northwest of Marinette,
moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marinette, and areas just to the north and west of Marinette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4510 8784 4522 8790 4524 8781 4530 8772
4527 8770 4524 8771 4523 8773 4521 8773
4520 8774 4517 8774 4514 8768 4511 8766
4510 8763 4509 8762
TIME...MOT...LOC 2057Z 318DEG 13KT 4519 8779
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SkowronskiPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
428 PM CDT WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 6 W MARINETTE 45.09N 87.73W
08/24/2022 M0.88 INCH MARINETTE WI TRAINED SPOTTER
&&
TIMM.UHLMANNThe Green Bay radar (KGRB), 72 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 hail. Local standard time, as filed.
Nickel size hail fell near Peshtigo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041355.